Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Tucson, AZ

June 30, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2022, 8:03 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2022, 8:03 PM MST (03:03 UTC)
Expired
Jun 30, 2022, 8:45 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS55 KTWC 010303
SVRTWC
AZC019-010345-
/O.NEW.KTWC.SV.W.0003.220701T0303Z-220701T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
803 PM MST Thu Jun 30 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pima County in southeastern Arizona...

* Until 845 PM MST.

* At 802 PM MST, a severe thunderstorm was located 14 miles south of
  Kitt Peak, or 22 miles southeast of Sells, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly remote areas of
  south central Pima County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3164 11160 3181 11163 3191 11155 3194 11140
      3184 11136 3169 11129
TIME...MOT...LOC 0302Z 246DEG 7KT 3175 11155 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:30 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 3:30 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Thu Jun 30 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms
continue across the area with some of the storms becoming strong
this afternoon. Gusty winds and heavy rainfall remain the
greatest threats with localized flash flooding possible.

Storms will continue to drift north and east into the evening,
gradually weakening by midnight. A few isolated showers or
T'storms possible overnight, as is the case, with many days
during the monsoon.

The continued ebb and flow of monsoon moisture across the area
over the next week will lead to daily rounds of scattered
afternoon and evening showers and thunderstorms. As usual the
coverage of storms will vary each day. High temperatures will vary
a degree or two above or below normal, depending on location,
over the next week.

&&

.AVIATION...Valid through 02/00Z. Through 01/04Z, SCT-BKN clouds
at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing clouds and
shower/storm activity aft 01/04Z. Erratic SFC wind gusts and
outflows in excess of 40 kts possible with TSRA during the
afternoon and evening hours. Otherwise, SFC wind less than 12 kts,
favoring a WLY direction during the afternoon and evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jun 30, 2:11 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HEAVY RAIN       PATAGONIA               31.55N 110.75W
06/30/2022  M0.79 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            0.79 OF RAIN IN 15 MINS. SPOTTER ALSO
            REPORTED 3 TO 4 INCHES OF FLOWING WATER
            THROUGH STREETS. MINOR FLOODING. GUSTY WINDS
            WITH DOWNED BRANCHES.

&&

JRM
Local storm report, Jun 30, 3:06 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PATAGONIA               31.54N 110.75W
06/30/2022                   SANTA CRUZ         AZ   TRAINED SPOTTER

            TREES AND BRANCHES DOWN IN ADDITION TO AT
            LEAST 1 POWER LINE. ESTIMATED 70MPH WINDS
            COMING FROM THE EAST.

&&

GRG
Local storm report, Jun 30, 3:07 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       PATAGONIA               31.54N 110.75W
06/30/2022  M1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            1 INCH OF RAIN IN 15 MINUTES. ABOUT 3-4
            INCHES OF RAIN FLOWING IN THE STREETS.

&&

GRG
Special weather statement, Jun 30, 4:32 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
432 PM MST Thu Jun 30 2022

AZZ504-514-010000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
432 PM MST Thu Jun 30 2022

...A strong thunderstorm will impact portions of eastern Pima County
through 500 PM MST...

At 431 PM MST, Doppler radar was tracking a strong thunderstorm near
Davis-Monthan Air Force Base, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saguaro
National Park East and Rita Ranch.

This includes Interstate 10 between mile markers 264 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A brief period of heavy rainfall is also occurring with this storm
and may lead to localized standing water on roadways and heavy
runoff.  Do not drive your vehicle through any flooded roadways.

&&

LAT...LON 3204 11091 3220 11093 3225 11079 3224 11057
      3207 11054 3202 11073
TIME...MOT...LOC 2331Z 265DEG 21KT 3212 11083

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC
Special weather statement, Jun 30, 5:34 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
534 PM MST Thu Jun 30 2022

AZZ504-514-010100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
534 PM MST Thu Jun 30 2022

...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm over
Davis-Monthan Air Force Base, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, South
Tucson, Tucson International Airport, Summit, Catalina Foothills,
Saguaro National Park East and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 256 and 278.
 Interstate 19 between mile markers 59 and 63.
 Route 86 near mile marker 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3204 11097 3226 11101 3229 11069 3204 11067
TIME...MOT...LOC 0033Z 263DEG 13KT 3216 11090

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC
Special weather statement, Jun 30, 7:36 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
736 PM MST Thu Jun 30 2022

AZZ502-504-010300-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
736 PM MST Thu Jun 30 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 800 PM MST...

At 735 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Saguaro National Park West, or 16 miles southwest of
Marana, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Drexel Heights, Three Points, Avra Valley, Saguaro National
Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan
AirField.

This includes Route 86 between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3222 11151 3238 11137 3226 11102 3202 11116
TIME...MOT...LOC 0235Z 295DEG 16KT 3225 11135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:34 PM MSTSpecial Weather StatementTWC26 min
Jun 30, 6:55 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jun 30, 7:36 PM MSTSpecial Weather StatementTWCPima24 min
Jun 30, 8:28 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 30, 8:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 30, 8:43 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 30, 9:16 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 1, 11:05 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 1, 12:37 PM MSTSpecial Weather StatementTWC38 min
Jul 1, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 1:11 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 1, 1:19 PM MSTSpecial Weather StatementTWC41 min
Jul 1, 1:28 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 1, 1:51 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 1, 2:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 1, 2:22 PM MSTSpecial Weather StatementTWC38 min
Jul 1, 2:36 PM MSTSpecial Weather StatementTWC24 min
Jul 1, 2:53 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 1, 3:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 1, 3:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 3:18 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 1, 3:27 PM MSTSpecial Weather StatementTWC48 min
Jul 1, 3:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 1, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 3:55 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 1, 4:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 1, 4:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.